Alert archive / Mississippi / Tornado Warnings in 1999

Tornado Warning 42, NWS Mobile, AL

July 30, 1999George County, Mississippi

NWS Mobile, AL issued this tornado warning at Jul 30, 1999, 4:44 PM CDT for George County, Mississippi. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 1999, 4:44 PM CDT (21:44 UTC)
Expired
Jul 30, 1999, 5:15 PM CDT
In force
31 min
Issued by
NWS Mobile, AL
Area
Whole counties

County George County, MS

What was reported inside it

TimeReportWhereRemark
Jul 30, 4:50 PM CDTHail 0.75Benndale, MSDime size hail was reported near State Highway 26 north of Benndale.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1999-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1999-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1409 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 302146
TORMOB
MSC039-302215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MOBILE AL
444 PM CDT FRI JUL 30 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* TORNADO WARNING FOR...
  GEORGE COUNTY IN MISSISSIPPI
  THIS INCLUDES THE CITY OF  LUCEDALE

* UNTIL 515 PM CDT

* AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A POSSIBLE TORNADO 8 MILES SOUTHWEST OF          
  LUCEDALE...MOVING WEST AT 10 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at Jul 30, 3:10 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 30, 3:10 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
...CORRECTED FOR ENCODING...
...AMENDED FOR POPS DUE TO MESOSCALE DEVELOPMENTS...
NATIONAL WEATHER SERVICE MOBILE AL
310 PM CDT FRI JUL 30 1999

LOOKS LIKE RAIN CHANCES SHOULD BE SUBDUED OVER WEEKEND AS
ANTICYCLONE DOMINATES.  ETA STILL DRAWING EASTERLY WAVES AROUND
SOUTHERN EDGE OF HIGH...AND PREVIOUS INDICATED SHIFT EAST FOR TODAY
LOOKING NOW LIKE A CONTINUING GYRE....BUT AVN INSISTS IT WILL ERODE
AND MIGRATE EAST AS A WEAK RIDGE RUNS BETWEEN TWO QSTNRY TROUGHS
FROM NEAR MOB UP THROUGH OHIO. AVN ALSO HAS BEST INITIALIZATION WITH
THE BUOY REPORTS BEING UPWARD OF 15 TO 20 KTS AND HIGHER GUSTS NEAR
AN OFFSHORE MCS.

MAIN CONCERN IS RETROGRESSING DRIFT OF THAT SAME MCS WHICH ROARED
THRU HERE LAST NIGHT TO THE SW AND STALLED OFFSHORE. LATER IT DID A
SLOW REVERSE AS OTHER TSRA DEVELOP TO THE NORTH NEAR PNS. MORE
WIDELY SCT TSRA DEVELOPING NORTH ATTM AND THUS WOULD THINK SLIGHT
CHANCE APPROPRIATE FOR NORTHERN PORTIONS AND CHANCE FOR COASTAL
ZONES. MESOSCALE OUTFOW BOUNDARY INTERACTION AND WEAK DYNAMICS MAKES
THIS AFTERNOON A WORRY FOR URBAN AND SMALL STREAM FLOODING.

OTHERWISE...THE HEAT ARRESTS EVERYONE.  MUGGY THIS AFTERNOON  ACROSS
MUCH OF COASTAL ZONES WITH 2 PM TEMPS IN THE UPPER 80S AND LOWER 90S
MOST LOCATIONS. COASTAL TDS IN HIGH 70S. WITH HIGH THICK CLOUD COVER
OVER MUCH OF THE COASTAL REGION...EXPECT TO ALLEVIATE DAYTIME MAX
TEMPS TODAY BUT THINK LIKELY TO BE WARMER NEXT DAY OR TWO.  INLAND
TEMPS TOMORROW AROUND HEAT ADVISORY CRITERIA...NEAR OR AT CENTURY
LEVELS AND COASTAL TEMPS MID 90S. EXPECT REPEAT MINS OF MID 70S TO
NEAR 80 TONIGHT WITH HIGH THICK CLOUD COVER PUTTING A LID ON ANY
OUTBOUND RADIATION. HEAT INDICES SHOULD RISE AGAIN EXPECTED TO MEET
OR EXCEED 120 OVER THE INLAND REGION TOMORROW AFTERNOON. WITH AVN
MAX FOR MGM AND MEI AT 100 AND 99 RESPECTIVELY...TD OF 80 GIVES HI
OF 121. CONSIDERING THE HEALTH RISK TO OUR ELDERS AND SMALL KIDS...
KEEPING HEAT ADVISORY FOR ALL ZONES TONIGHT THROUGH SATURDAY.

DURING EXTENDED PERIOD...WEAKENING HIGH AS TROF OVER SE US DEEPENS.
WILL BE LOOKING AT A MORE TRADITIONAL DEEP SOUTH TROPICAL SKY BY MID
WEEK.

...CORRECTED...WITH AMENDED POPS
MOB BB 076/097/075/095 774-1
PNS BB 078/096/077/096 774-1
GZH BB 075/100/074/077 77321
DTS BB 078/096/077/096 774-1
61A BB 075/100/074/077 77321
2RO BB 075/098/072/097 77121

MOB=MOBILE REGIONAL
PNS=PENSACOLA REGIONAL
DTS=DESTIN FL
GZpH=EVERGREEN AL
61A=CPMDEN AL(WILCOX COUNTY)
2RO=WAYNESBORO MS(WAYNE COUNTY)

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:46 PM CDTSevere Thunderstorm WarningMOBGeorge74 min
Jul 30, 3:51 PM CDTSevere Thunderstorm WarningMOBGreene39 min
Jul 30, 4:04 PM CDTSevere Thunderstorm WarningMOBGeorge41 min
Jul 30, 4:32 PM CDTSevere Thunderstorm WarningMOBGreene43 min
Jul 30, 5:12 PM CDTSevere Thunderstorm WarningMOBPerry, Stone48 min

Nearby

Tornado Warnings in Mississippi, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.